Announcement

Collapse
No announcement yet.

Bulbar and pain

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Bulbar and pain

    I was diagnosed with Bulbar in August In the last week I have developed real pain in my shoulders and upper arms. It is severe and stopping me doing anything ie washing, dressing etc.
    what is the best pain killer and does anyone else have this symptom?
    advice please, Jill

    #2
    Sorry you’re in pain, Jill, it must be very debilitating and exhausting for you. MND Connect don’t work weekends so, I’ll tell you of my experience of shoulder pain in the meantime.

    As the muscles in my arms got weaker, the arm dragged and wasn’t being held in place in its joint socket, which had a knock-on effect on the muscles around my shoulder blade. At the time I was attending the hospice physiotherapist and tried a variety of possible solutions, inc support sling, meds and steroid and nerve block injections, all of which worked at various stages of pain but the injections were the most effective when the pain became constant, and I didn’t want to take stronger pain meds (make me sleepy) I still need to have my arms supported, easier now that I have armrests, and in bed I have to put a small pillow or, better still, a warmed wheat bag, under my upper arms to stop them dragging on the joints.

    Later, I had similar issues when my head droop caused shoulder pain and a good neck brace to support my heavy head lessened the pain substantially.

    I do recommend having your GP, MND Nurse, physio, OT (or someone competent) assess you - don’t assume any pain is necessarily MND-related. Are you taking ibuprofen, or other anti-inflammatory, to ease the pain? Do try and make sure your arm is not unsupported.

    Jill, you also asked about pain meds - if ibuprofen and paracetamol aren’t enough, these are some of the meds commonly prescribed for MND associated pain: cocodamol, gabapentin, amitriptyline, morphine, pregabalin. Each has pros and cons, but your GP will advise on which is best for you, depending on the type of source of the pain.

    I haven’t taken all of them, but others likely have, so maybe will give feedback. Gabapentin made me too sleepy, for example, but that doesn’t happen to everyone.

    But other possible causes, such as arthritis, muscle damage, joint displacement etc, should also be ruled out.

    I hope you get relief soon.

    Take care.
    Love Ellie.
    Last edited by Ellie; 29 November 2020, 10:23.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
    Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

    Comment


      #3
      If there was a new years honour for services to MND, and being an amazing person then I would vote for Ellie 👍👍😍x

      Comment


        #4
        I second that Matthew. Ellie has such a wealth of knowledge which we all rely on and appreciate. Thank you Ellie. Xx

        Comment


          #5
          Hi Jill

          I'm sorry to hear about the pain you are experiencing. I think it's important that you speak to your GP so that they can investigate the cause of the pain. It could be due to the MND but it could also be caused by something else. As it's stopping you from carrying out every day tasks, it's important that it is investigated and that suitable pain medication is prescribed if appropriate. We would always suggest speaking to your GP for any advice on medication.

          Best Wishes

          Rachel
          MND Connect Adviser
          MND Connect
          Contact us on 0808 802 6262 or at [email protected]

          Comment

          Working...
          X